Alert archive / California / High Wind Watches in 2023

High Wind Watch 2, NWS San Francisco Bay Area, CA

March 11, 202311 counties in California

NWS San Francisco Bay Area, CA issued this high wind watch at Mar 11, 2023, 11:36 AM PST for 11 counties in California. It took effect at Mar 13, 2023, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 11, 2023, 11:36 AM PST (19:36 UTC)
In effect from
Mar 13, 2023, 11:00 PM PDT
Expired
Mar 12, 2023, 11:32 AM PDT
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS76 KMTR 111936
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1136 AM PST Sat Mar 11 2023

CAZ006-502>506-508>510-512>518-528>530-120500-
/O.NEW.KMTR.HW.A.0002.230314T0600Z-230315T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley...including San Jose-
Eastern Santa Clara Hills-East Bay Hills-
Southern Salinas Valley...Arroyo Seco...and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1136 AM PST Sat Mar 11 2023

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE
TUESDAY NIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 50 mph in the
  valleys. Guests 55 to 70 mph immediate coastline and hills above
  1000 feet.

* WHERE...San Francisco Bay Area and Central Coast. 

* WHEN...From Monday evening through late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are likely. Travel could be difficult,
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Another strong atmospheric river storm
  system will arrive late Monday night into Tuesday. This system
  will bring another round of strong and damaging winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
4 follow-up statements
488 
WWUS76 KMTR 111938 CCA
NPWMTR

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service San Francisco Bay Area
1138 AM PST Sat Mar 11 2023

CAZ006-502>506-508>510-512>518-528>530-120500-
/O.COR.KMTR.HW.A.0002.230314T0600Z-230315T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley...including San Jose-
Eastern Santa Clara Hills-East Bay Hills-
Southern Salinas Valley...Arroyo Seco...and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1138 AM PST Sat Mar 11 2023

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE
TUESDAY NIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 50 mph in the
  valleys. Gusts 55 to 70 mph immediate coastline and hills above
  1000 feet.

* WHERE...San Francisco Bay Area and Central Coast. 

* WHEN...From Monday evening through late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are likely. Travel could be difficult,
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Another strong atmospheric river storm
  system will arrive late Monday night into Tuesday. This system
  will bring another round of strong and damaging winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
309 
WWUS76 KMTR 120410
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
810 PM PST Sat Mar 11 2023

CAZ006-502>506-508>510-512>518-528>530-122200-
/O.CON.KMTR.HW.A.0002.230314T0600Z-230315T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley...including San Jose-
Eastern Santa Clara Hills-East Bay Hills-
Southern Salinas Valley...Arroyo Seco...and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
810 PM PST Sat Mar 11 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
LATE TUESDAY NIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 50 mph in the 
  valleys. Gusts 55 to 70 mph immediate coastline and hills 
  above 1000 feet.

* WHERE...San Francisco Bay Area and Central Coast.

* WHEN...From Monday evening through late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are likely and roads could be blocked
  by downed trees. Travel could be difficult, especially for high
  profile vehicles. Flying debris could cause damage to structures
  or injure humans and animals.

* ADDITIONAL DETAILS...Another strong atmospheric river storm 
  system will arrive late Monday night into Tuesday. This system 
  will bring another round of strong and damaging winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
201 
WWUS76 KMTR 121042
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
342 AM PDT Sun Mar 12 2023

CAZ006-502>506-508>510-512>518-528>530-121845-
/O.CON.KMTR.HW.A.0002.230314T0600Z-230315T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley...including San Jose-
Eastern Santa Clara Hills-East Bay Hills-
Southern Salinas Valley...Arroyo Seco...and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
342 AM PDT Sun Mar 12 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
LATE TUESDAY NIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 50 mph in the 
  valleys. Gusts 55 to 70 mph immediate coastline and hills 
  above 1000 feet.

* WHERE...San Francisco Bay Area and Central Coast.

* WHEN...From Monday evening through late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are likely and roads could be 
  blocked by downed trees. Travel could be difficult, especially 
  for high profile vehicles. Flying debris could cause damage to 
  structures or injure humans and animals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
011 
WWUS76 KMTR 121832
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1132 AM PDT Sun Mar 12 2023

CAZ006-502>506-508>510-512>518-528>530-130500-
/O.UPG.KMTR.HW.A.0002.230314T0600Z-230315T1200Z/
/O.NEW.KMTR.HW.W.0004.230314T0600Z-230315T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley...including San Jose-
Eastern Santa Clara Hills-East Bay Hills-
Southern Salinas Valley...Arroyo Seco...and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1132 AM PDT Sun Mar 12 2023

...HIGH WIND WARNING IN EFFECT FROM 11 PM MONDAY TO 5 AM PDT
WEDNESDAY...

* WHAT...Southerly winds 20 to 40 mph with gusts 50 mph in the
  valleys. Gusts 55 to 70 mph immediate coastline and hills above
  1000 feet.

* WHERE...San Francisco Bay Area and Central Coast. 

* WHEN...From 11 PM Monday to 5 AM PDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Southerly winds will quickly increase
  during the overnight hours of Monday into early Tuesday morning
  as the first slug of energy arrives with the atmospheric river.
  Winds may ease slightly for a time on Tuesday then turn
  southwest as strong surface low pressure passes over the region.
  Expect downed trees and limbs to lead to renewed power outages
  across the region.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Mar 11, 9:23 AM PST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 11, 9:23 AM PST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
923 AM PST Sat Mar 11 2023

.SYNOPSIS...Light to occasionally moderate rain will move in today
and persist through Sunday. Accumulations remain light.
Temperatures remain a few degrees below seasonal. Another system
arrives Monday night into early Tuesday morning bringing gusty
south/southeast winds and more moderate to (at times) heavy rain.
With soils already extremely saturated, vulnerable trees and
power lines will have a hard time facing gusty winds and more
water to add. A brief break Wednesday evening/night through
Friday, when another system looks to move in Friday morning.

&&

.DISCUSSION...as of 08:42 AM PST Saturday...Water vapor imagery
currently shows a swath of dry air from southern Sonoma to
northern Monterey Counties and areas east. This relates to light
showers seen on radar primarily for northern Sonoma County.

A Flash Flood Warning has been issued for a levee failure on the
Pajaro River in northwestern Monterey County in central
California. If you are in low lying areas along streams and
drainages including the Pajaro River, Salsipuedes Creek, Elkhorn
Slough and Coward Creek, you should move to higher ground
immediately!

Isolated showers are expected later today with light breezes as
nearby moisture approaches. If it seems the worst is over, it
isn't. Flooding will continue to be a concern for areas that have
not been able to recede/dry up. Obey emergency officials and road
barriers. Turn around, don't drown!

&&

.PREV DISCUSSION...as of 03:00 AM PST Saturday...Currently, satellite
shows an area of upper level high pressure side by side with an
upper level system (low pressure) from the Alaskan Gulf reaching
west out past the Aleutian Islands. There are a few areas of
large scale spin in this, including one stronger low nestled in
the AK Gulf and a high pressure ridge spinning right up against
the southern end of the Aleutians. The main influence to CA is
that it is keeping the jet stream anchored zonally across central
and northern CA (due to a very broad deformation zone blocking any
northward movement of the jet stream). Advected Layer PW
(derived PW measures) shows a long swath of 1 - 1.5" of PW from
the surface through ~500 mbs being carried along with the jet
stream. Due to the set up, moisture will have a hard time moving
anywhere else besides CA, keeping clouds and rain in the forecast
through mid week.

Light, but steady rain will start to fall around the North Bay
today, spreading down to the Bay Area and Central Coast this
evening. Winds remain fairly calm with a few typical afternoon
breezes in the higher terrain and temperatures around or slightly
below seasonal. A weak upper level shortwave embedded within the
mostly zonal upper level flow will carry a weak surface front
through the CWA, allowing light to occasionally moderate rain
showers to continue Sunday. Forecasted rain totals for today
through Sunday night (remaining light):

	- North Bay Mountains: 1 - 2 inches
	- North Bay Valleys: 0.5 - 1 inches
	- Bay Area: 0.25 - 1 inches
	- East Bay: 0.25 - 1 inches
	- Santa Cruz Mountains: 1 - 2 inches
	- Santa Lucia Mountains: 0.5 - 1.5 inches
	- Monterey Bay Area: 0.1 - 0.75 inches

Moderate chances exist for a brief break in the rain Monday
morning, however prefrontal warm rain will begin to move over the
outer waters Monday evening as the next stronger and more
organized system approaches central and northern CA. At this time,
this energy exists as some convection just west of Kauai, HI
starting to make its mark on the pattern. Models have been
consistent with showing this energy move northeast and deepen the
upper level low that has been anchored off the coast of Canada for
some time. It strengthens (especially at the surface) as it
approaches CA, hinting at gusty south/southeast winds ahead of
this system starting early Tuesday morning. In the upper levels,
deterministic and most ensemble members agree on it remaining as
an open wave that loses its positive tilt as it moves onshore.
This should keep impacts brief (Monday night to early Wednesday
morning), however the ground is so saturated from the past couple
months as well as the rains that just fell. Speaking of a
saturated ground, trees and power lines will also be vulnerable to
gusty winds Tuesday.

Rainfall at this time looks to be efficient but quicker moving
leading to slightly lower rain totals than with this last round of
rain. Forecasted rain totals Monday morning through Wednesday:
(although these are subject to change as we get closer to the
event)

	- North Bay Mountains: 3 - 5 inches
	- North Bay Valleys: 2 - 3.5 inches
	- Bay Area: 1 - 3.5 inches
	- East Bay: 1 - 2.5 inches
	- Santa Cruz and Santa Lucia Mountains: 3.5 - 5.5 inches
	- Monterey Bay Area: 1 - 2.5 inches

We are still 3/4 days away from this event, and with the energy
only existing as a cluster of tropical convection, models could
change as we get closer to the event.

Wednesday, lingering showers will still impact the region through
the afternoon. Drier air is forecasted to move in behind the
system, allowing overnight temperatures to cool for Thursday
morning. Another system could potentially impact the region with
moving in more chances for rain at the end of the work week next
week.

&&

.AVIATION...as of 9:20 AM Saturday...For the 18Z TAFs. A difficult
forecast this morning. Model data is insisting on IFR-LIFR ceilings
developing across the Bay Area and Central Coast today, which
observations have not reflected across the Bay Area. Have largely
kept the MVFR ceilings, but will monitor how conditions evolve as
the day progresses. STS expected to see IFR ceilings developing this
afternoon. Winds will be relatively light, from a southwesterly
pattern. Showers will continue today, especially in the North Bay
with expanded coverage down through the Bay Area overnight and
Sunday morning.

Vicinity of SFO...Generally MVFR through the day with light winds
approaching 10 knots from the south. HREF is suggesting a moderate
confidence (50-60% probability) for IFR-LIFR ceilings at the
terminal developing late this afternoon and into the overnight
hours. However there is low confidence in the HREF at this time.
Will continue to monitor developing conditions at SFO with current
conditions suggesting a few clouds at 800 feet. Showers will
continue throughout the day with more extensive coverage starting
Sunday morning, accompanied with stronger southerly winds through
Sunday.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Generally MVFR for the TAF period. MRY
should improve from the current IFR within the next couple of hours.
HREF suggests a moderate chance (30-40% probability) of LIFR at MRY
through the day but low confidence in this solution. A southwesterly
onshore pattern develops today with winds up to 10 knots. Some
shower activity continues with the area seeing generally lower
coverage than the Bay Area on Sunday, with showers concentrated in
the Santa Lucia and Santa Cruz mountains.

&&

.MARINE...as of 09:23 AM PST Saturday...A nearly stationary
frontal boundary will begin to move northward today and continue
moving northward tonight. Southerly winds will develop over the
coastal waters and bays today through early next week. The next
low pressure system will approach the coastal waters and bays late
Monday night and Tuesday with heavy rain and wind.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...None.

PUBLIC FORECAST: Kobold/ED
AVIATION: DialH
MARINE: DialH

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 8:16 PM PSTSmall Craft AdvisoryMTR7 hr
Mar 10, 11:56 PM PSTAreal Flood AdvisoryMTRSonoma35 hr
Mar 11, 7:59 AM PSTFlash Flood Warning Considerable damage threatMTRMonterey3 hr
Mar 11, 8:41 AM PSTFlash Flood Warning Considerable damage threatMTRMonterey, Santa Cruz3 hr
Mar 11, 10:35 AM PSTAreal Flood WarningMTRMonterey, Santa Cruz6 days
Mar 11, 11:30 AM PSTFlood WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more3 days
Mar 11, 2:02 PM PSTSmall Craft AdvisoryMTR30 hr

Nearby

High Wind Watches in California, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.